MAUDE Adverse Event Report: SMITH & NEPHEW, INC. BLADE 4.0 ELITE ABRADER 6/BX; SAW, POWERED, AND ACCESSORIES

SMITH & NEPHEW, INC. BLADE 4.0 ELITE ABRADER 6/BX; SAW, POWERED, AND ACCESSORIES
Catalog Number 72200722
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 05/13/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(6).
 
Event or Problem Description
It was reported that, during a foot joint surgery, the tip of the "4.0mm elite abrader blade" came off immediately after opening the package.The procedure was successfully completed without delay using a back-up device.No patient injuries or other complications were reported.All available information has been disclosed.If additional information should become available, a supplemental report will be submitted accordingly.
 
Additional Manufacturer Narrative
¿h10 h3, h6: the reported 4.0 mm elite abrader burr, used in treatment, was returned for evaluation.Visual assessment of the device confirmed the reported complaint.The condition of the returned product does not match the condition of a new product.The product had visible gall marks along the inner side of the outer burr sheath, and the burr head was worn down, indicating side-loading of the product and contact between the burr and sheath during use.The burr component, which was separated from the body of the inner assembly, had actually separated from itself.The remaining tail end of the burr component could be seen within the inner assembly tube; the weld was intact.The metal burr component had been broken off below the weld.Ifu pn 1060595 rev w states ¿do not allow the rotating portion of any blade or burr to touch any metallic object damage to the blade can range from a slight distortion or dulling of the blade edge to actual fracture of the tip in vivo¿ / ¿excessive ¿side-loading¿ on the blade during use does not improve cutting performance and in extreme cases may result in wear and degradation of the inner assembly.¿ there is evidence that the device was used.The conditions observed are consistent with the effects warned against in the ifu when the device instructions are not followed.A review of the manufacturing and complaint records was performed for this lot, there were no indications that would suggest that the device did not meet product specifications upon release into distribution.

Brand Name
BLADE 4.0 ELITE ABRADER 6/BX
Common Device Name
SAW, POWERED, AND ACCESSORIES
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
MDR Report Key10135935
Report Number1219602-2020-00864
Device Sequence Number3426797
Product Code HAB
UDI-Device Identifier03596010578006
UDI-Public3596010578006
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/14/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/15/2023
Device Catalogue Number72200722
Device Lot Number50715063
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/09/2020
Initial Date Received by Manufacturer 05/13/2020
Supplement Date Received by Manufacturer07/13/2020
Initial Report FDA Received Date06/09/2020
Supplement Report FDA Received Date07/14/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1